|Why suddenly resistance ?
Jul 2, 2008
Dear Dr. Sherer:
- I started treatment 2 yrs ago when CD4 for 24 and VL several million. I responded well to haart with Triomune 40. Later it was shifted to Triomune 30. My VL became non detectable and CD4 rose to over 500. This was a year ago but since my CD4 started slipping. My VL remained non detectable and my doctor felt this was immulogic failure.
For the last 8 months i could not get VL done because the only lab doing this test was out of kits. Suddenly last week test results came for two of my samples they had. One - a one given 3 months ago indicated a VL of 124,000 and the most recent about 60,000. Obviously this indicates that i have developed resistance and rather uncomfortably fast.
Also note that switched the Stavudine to Tenofovir in the same regime due to a high lipid profile and rapid onset of peripheral neuropathy.
I would appreciate answers to the following questions:
- Has basically the switch from Stavudine to Tenofovir caused this ?
- What are the most likely components from my present regime of Nevirapine, Lamivudine and Tenofovir that have caused this ?
- It will be month before i can get results for resistance test because i have to travel to another country to get it done and visas are a problem...Where would you bet ?
- You think the regional equivalent of Atripla would be a good option if i am not resistant to Tenofovir ?
- If i am moving to resistance in two years do you think i will need to switch in another two? We do no have fancy options around here...I am 54 years old.
Response from Dr. Sherer
It is hard to say what impact, if any, the switch to tenofovir had on your treatment, because I don't know when the switch occurred in relation to the viral load tests done recently and 3 months ago. My guess is that there was some virologic failure already present, and that the tenofovir was not enough to sustain the regimen.
It is best to consider the entire first regimen to be compromised, given that you have had high level failure now for more than 3 months. You cannot use other first generation NNRTIs like efavirenz (Stocrin or Atripla) because you are certain to be resistant to nevirapine, and NVP is completely cross resistant to efavirenz.
Although you probably have the M184V mutation that is associated with lamivudine resistance, it may still offer you some benefit, as a decline of 0.5 log in viral load and a major reduction in viral fitness are seen with lamivudine, even in the presence of the M184V. You and your doctor will have to decide about tenofovir; in spite of high level failure, it may still confer benefit, depending on the result of the resistance test.
Finally, it is possible, with a boosted PI such as lopinavir, lamivudine, and either tenofovir or another NRTI like didanosine, that you could have many years of durable suppression, good health, and a rising CD4 cell count.
I urge you to talk to your doctor and share these observations with him or her.
steady, yet detectable viral load
- Dizziness After Having Sex During Period Worried I Have HIV
- Itchy Vagina After Erotic Massage Sign Of HIV AIDS
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Tiredness After Getting Fingered Worried I Have HIV
- Can You Get Genital Warts In Your Mouth?
- Does Bactrim Treat Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.